Prednisone: Part Two

Prednisone: Part Two: My Experience

I have been off and on Prednisone for about a year and eight months. The majority of the time I was on a low doses, less than 20 mg. My first round was a two-week quick taper for pleurisy. I did amazing and felt great. The only down side was I was moody. I cried a lot and had anxiety.

I was put back on a low dose for Lupus. I experienced different side effects which included moodiness, moon face being a neat freak, and some insomnia. My doctor attempted to taper me, but at the time I had a sever kidney infection. Tapering off of Prednisone while flaring is not an easy task. I was later informed that Prednisone was the only thing that kept me out of the hospital. Though I was in Urgent Care every day to every few days for IV antibiotics. In addition to the lovely infection that made itself at home in both of my kidneys, I also had a surplus of kidney stones.

Some doctors enjoy playing the lets diagnose you again game, which for the record I am not a fan of. I was taken off all of my medication and my body went hay wire. After a few weeks I tried to get in to see my doctor but was denied an appointment. A Fibro doctor I had been seeing, who ruled out Fibro, helped me get in with a new doctor. I was diagnosed for the eighth time with Lupus. Along with my other Lupus medication I began a low dose of Prednisone and Benlysta. My doctor attempted to trapper me, but my body thew a fit every time. I was able to get down to five mg.

In the hospital the doctors tried every medication they could think of. When nothing helped they began discussing the possibility of increasing the Prednisone. After days of no improvement, many debates among the doctors, and discussions I was put on 60 mg of Prednisone. The relief was almost immediate. The one doctor was shocked how well and quickly my body responded. The plan was to do a five mg taper for a month then follow-up with the gastro.

I had gotten down to about 50 mg, with no additional Lupus meds other than Plaquenil. I woke up a Monday morning at four am. My pain was intense, close to breaking the pain scale. I tried to use the bathroom, bending was terrible. I felt like my keens were going to break from the amount of pressure and pain. I tried icy hot and triger balm. I attempted to lay back down, but couldn’t. It hurt to sit just as much. The pain in my joints and abdomen was terrible beyond words. Around six am I went to my mom, I couldn’t breathe the pain was so intense. I called the on call doctor who was no help at all. Hours later after a few more phone calls I was fit into the doctors schedule. She increased my Prednisone to 60 mg.

It’s been about a month. This is the longest I have been on this high of a dose. I still have difficult days but the pain has greatly improved. My moon face seems to grow daily. It’s gone from assisting me in looking healthy to, “What  happened to your face?”. Yes people do ask that. I have gained weight. Though now I am close to what I should t I am self conscious about the weight gain. That probably sounds weird. I have grown accustom to being under weight. I do have some insomnia and weakness, I would love to blame it on the Prednisone, but I am not convinced it is the Prednisone. Overall, my body responds well to Prednisone, almost too well. I am extremely grateful for the relief and assistance it provides. I look forward to getting off of Prednisone. However, I also dread tapering. Personally, I believe it will go much smoother if my treatment plan is tweaked.

PicMonkey Collage

Share your experience with Prednisone.

Advertisements

2 thoughts on “Prednisone: Part Two

  1. Hi! I’m glad the prednisone is helping you, and I know what you mean about dreading the taper. Personally, I’ve only ever been on tapered doses, and sometimes I feel like it throws me off- like I feel really good on X dose, and then the next day I have to change it, but I’m not ready to! It’s also hard to deal with the strange changes it makes in my body on the outside (moon face as an example) while also being really glad that I’m on it because it is helping my insides! It’s a tricky balance. I hope you continue to improve and that you are able to get your treatment plan worked out in the most beneficial way possible. Good luck with everything 🙂

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s